Flash Flood, Brown
- When
- December 25, 5:40 PM CST to 10:40 PM CST
- Where
- Brown County, 1.77 mi WSW of (Abr)aberdeen Rgnl A to 2.43 mi ENE of Aberdeen
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.443, -98.455
25 inches fell on top of the existing snow cover to bring flashing flooding to Aberdeen. Many storm drains became clogged from slush which caused a number of streets to flood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Rare late December heavy rains of over 1.25 inches fell on top of the existing snow cover to bring flashing flooding to Aberdeen. Many storm drains became clogged from slush which caused a number of streets to flood. Water also backed up into some homes, flooding several basements. A No Travel Advisory was issued for the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 25, 2:31 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
231 PM CST Sun Dec 25 2016
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 230 PM CST Sun Dec 25 2016
Other than a 3 to 5 hour slow down in the evolution of this system,
the overall trends remain as expected. Heavy rain, thunderstorms,
and freezing rain are being reported across the area this afternoon.
Most spots are fluctuating between 32 and 34 degrees, so right on
the cusp of frozen precip. Due to the uncertainty in local temps I
went ahead and left the current headlines alone since many areas are
still receiving a mix of sleet and freezing rain. Precip has been
heavy with recorded amounts of up to an inch of qpf.
Blizzard conditions across the west will likely not be realized
until between 0z and 6z due to the delay in system movement even
though snow will begin across north central SD this afternoon. Winds
are still expected to gust as high as 65 mph with strongest winds
near the Missouri River. Areas east of the blizzard warning will
experience some lingering light precip into early Monday morning.
Additional freezing rain/snow is possible. There is also an upslope
component along the Sisseton Hills and I-29 that needs to be
considered. The transition from rain/freezing rain to snow, with 1-2
inch accumulations in Marshall, Day, and Roberts counties will need
to be monitored as blizzard conditions are not out of the question.
As precip ends, winds will be the main concern and an advisory may
become necessary for Monday.
The system will exit Monday afternoon with quieter weather expected
through Tuesday.
.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Dec 25 2016
No major changes expected for the extended. Temps will be normal to
above normal for most of the period, with a cooling trend towards
New Years Day. Pattern is fairly progressive with no real cold air
hints until late. Mostly dry conditions look to prevail as well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1129 AM CST Sun Dec 25 2016
A major winter storm will move through the area bringing mainly IFR
conditions, freezing rain, snow and possibly a thunderstorm.
Conditions will worsen through the afternoon and evening as
precipitation becomes more widespread and cigs lower. Strong
northwest winds will develop later tonight with some blowing snow
possible late, especially near KMBG.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST /11 AM MST/ Monday for SDZ003-
004-009-015-033.
Ice Storm Warning until 6 AM CST Monday for SDZ005>008-010-011-
016>023-034>037.
Freezing Rain Advisory until 6 AM CST Monday for SDZ045-048-051.
MN...Ice Storm Warning until 6 AM CST Monday for MNZ039-046.
&&
SHORT TERM...Wise
LONG TERM...Scarlett
AVIATION...ScarlettHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CST SUN DEC 25 2016 SDZ003-004-009-015-033-261100- CORSON-CAMPBELL-WALWORTH-DEWEY-STANLEY- 449 AM CST SUN DEC 25 2016 /349 AM MST SUN DEC 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE...FREEZING RAIN AND PERHAPS EVEN SOME SLEET IS EXPECTED FOR PARTS OF THE AREA EARLY THIS MORNING. THERE WILL BE A SHIFT TO MODERATE TO HEAVY SNOW BY THIS AFTERNOON. EXPECT BLIZZARD CONDITIONS TO DEVELOP THIS EVENING AND THEN DIMINISH AROUND NOON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS ALONG WITH AREAS OF BLOWING SNOW CAN BE EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. MNZ039-046-SDZ007-008-011-021-261100- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT- 449 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING AROUND MID MORNING. THE FREEZING RAIN COULD LAST INTO THE LATE AFTERNOON HOURS. LIGHT SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY MORNING. TOTAL ICE ACCUMULATIONS OF 1/4 OF AN INCH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING. SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. SDZ005-006-010-016>020-022-023-034>037-045-048-051-261100- MCPHERSON-BROWN-EDMUNDS-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN- DEUEL-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 449 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING AROUND MID MORNING. WARMER TEMPERATURES AROUND NOON SHOULD CHANGE FREEZING RAIN OVER TO RAIN. WITH TEMPERATURES FALLING OVERNIGHT...ANY WET SURFACES HAVE THE POTENTIAL TO REFREEZE. LIGHT SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING. SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FREEZING RAIN HOSMER 45.58N 99.47W
12/25/2016 E0.10 INCH EDMUNDS SD PUBLIC
NO ELECTRICITY IN HOSMER. LOTS OF ICE.
REPORT VIA TWITTER. .
&&
NWS ABERDEEN SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FREEZING RAIN CLEAR LAKE 44.77N 96.68W
12/25/2016 E0.10 INCH DEUEL SD BROADCAST MEDIA
NO ELECTRICITY IN CLEAR LAKE. .
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FREEZING RAIN HOVEN 45.24N 99.78W
12/25/2016 E0.20 INCH POTTER SD PUBLIC
1" OF SLUSH BUILT UP ON ROADS AND POWER OUT
IN HOVEN.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FREEZING RAIN WATERTOWN 44.91N 97.17W
12/25/2016 E0.25 INCH CODINGTON SD BROADCAST MEDIA
RADIO STATIONS 96.1 FM AND 106.3 FM ARE OFF
THE AIR.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
438 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM FREEZING RAIN GARDEN CITY 44.96N 97.58W
12/25/2016 E0.50 INCH CLARK SD CO-OP OBSERVER
THUNDER AND LIGHTNING WITH 0.5" OF ICE
ACCUMULATION. REPORTS OF NINE POWER POLES
DOWN BETWEEN WATERTOWN AND CLARK. .
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM FREEZING RAIN EUREKA 45.77N 99.62W
12/25/2016 E0.50 INCH MCPHERSON SD PUBLIC
MANY TREE BRANCHES DOWN.
&&
JTThe Aberdeen radar (KABR), 4 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670310.